Kansas, 2013

Flash Flood and Hail in Kansas, June 18, 2013

June 18, 2013 · NWS EAX · 2 events in 1 county or zone

A weak frontal boundary extended from northeast Kansas into west central Missouri, during the afternoon and evening hours of June 18, 2013. This front, caused thunderstorms with very heavy rains over portions of east central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak frontal boundary extended from northeast Kansas into west central Missouri, during the afternoon and evening hours of June 18, 2013. This front, caused thunderstorms with very heavy rains over portions of east central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 18, 3:24 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 18, 3:24 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT Tue Jun 18 2013

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 423 PM CDT TUE JUN 18 2013

Concerns on multiple levels over the next 24-36 hours. Northwest
flow aloft combined with weak frontal boundaries plus outflow
boundaries from ongoing convection. And can't forget weak isentropic
ascent later tonight and tomorrow.

For this evening: The primary focus will be along a weak frontal
boundary which extends from northeast KS through west central
MO...running just south of the KC Metro. Low level moisture/moderate
instability has pooled along and south of the feature. A decaying
MCV over southeast NE help get the northeast KS convection going.
The models did a poor job handling the NE MCV. However, the qpf
output closely mimics the ongoing convection. Activity will slide
southeast along this boundary through sunset with the far southwest
counties the most likely to see active convection. NAM Bufr
soundings depicted a classic inverted vee sounding profile which
favors downburst type wind potential.

Other isolated and weaker elevated type convection over the south of
a STJ to Macon line will likely dissipate by early evening. A
secondary backdoor cold front over southeast IA has isolated
convection along it but expect this convection to only glance the
northeast tip of the CWA. This front will continue to push southwest
and eventually blend with the airmass currently over the CWA.

Overnight thru Wednesday night: Nocturnal elevated convection needs to be
considered after midnight as the northeast KS/west central MO
boundary likely moves little. Weak isentropic ascent of an uncapped
airmass suggests widely scattered elevated convection could reform.
GFS/ECMWF/SREF qpf output provides a signal at such an occurrence
while the NAM appears to be too far east. Will throw in slight
chance PoPs for late tonight over the southwest 1/3 of the CWA and
expand them eastward tomorrow.

Models also very similar with a shortwave embedded within the
mid/upper level ridge rolling eastward off the Front Range of the CO
Rockies on Wednesday. This feature will move through the ridge axis
as it approaches the western CWA tomorrow afternoon. With a
moderately unstable airmass, weak shear and the likelihood of a left
over frontal boundary we have the ingredients for scattered
convection to once again pop-up during peak heating. While the
current forecast carries low chance PoPs one could argue going
higher. However, given the possibility of missing on timing and
location will let the next shift determine this. In addition, expect
any convection to be relatively slow moving due to the shortwave
working its way through the upper ridge. That combined with
precipitable water values increasing to 1.5+ inches suggests locally
heavy rainfall will be possible with any of the stronger
storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 423 PM CDT TUE JUN 18 2013

Only minor changes in the medium range guidance as a more typical
Summer-like pattern develops over the CONUS.

Thursday: Mid-level ridging will begin to build by Thursday with
ongoing convection potentially ongoing at daybreak as EML begins to
move northeast.  Will be some potential for renewed afternoon
convection should a well develop MCV or shortwave move into the
region.

Friday-Sunday:  Mid-level heights will begin to rise into the
weekend and for the most part should preclude widespread
convection.  However, very humid and rather warm conditions develop
across the region. While soundings indicate a capped environment
each afternoon, any minor shortwave which travels NE in the broad SW
mid-level flow could spark a few widely scattered storms each
afternoon.  Of higher concern will be heat index values topping out
either side of 100 each day into early next week.

Monday-Tuesday: The broad ridge will begin to flatten by early next
week, which may allow for a limited chance for precip as several
waves move through the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1233 PM CDT TUE JUN 18 2013

Scattered convection will move across northwest and west central MO
and eastern KS this afternoon in advance of a shortwave spawned by
last nights Central High Plains convection. A weak cold front
oriented northwest to southeast will stretch across northeast KS and
west central MO and help focus and steer these showers and
thunderstorms. Inspection of NAM Bufr soundings shows a relatively
dry sub-cloud region suggesting potential for strong and gusty winds
should any convection form. Will use VCTS in the forecast with the
likelihood of updating the forecast and inserting strong winds should
the convection become better organized. Activity should be out of the
terminals by early evening. Thereafter, VFR conditions will exist.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...MJ
LONG TERM...Dux
AVIATION...MJ
Hazardous weather outlook, Jun 18, 11:57 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT TUE JUN 18 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1257 PM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI THROUGH THIS
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL
KANSAS THROUGH WEST CENTRAL MISSOURI THIS AFTERNOON AND EARLY
EVENING. WHILE THE RISK FOR SEVERE THUNDERSTORMS IS LOW...STRONG
STORMS WITH GUSTY WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
FRIDAY. WHILE THE BULK OF THIS PERIOD WILL BE DRY THERE WILL BE
SEVERAL PERIODS WHEN THUNDERSTORM CHANCES WILL EXIST. THE RISK FOR
SEVERE WEATHER DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MJ

The radar

The Pleasant Hill radar (KEAX), 69 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Miami

When
June 18, 4:12 PM CST
Where
Miami County, 1.08 mi W of Osawatomie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -94.950

Flash Flood, Miami

When
June 18, 4:53 PM CST to 10:53 PM CST
Where
Miami County, 1.08 mi W of Osawatomie to 1.31 mi W of Osawatomie
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.500, -94.950

High water was reported neat 7th Street and Main Street in Osawatomie, due to very heavy rains. It was reported too deep for small cars to go through.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453957, 453956.